Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Effexor XR withdrawal

I have never written in a forum before, but have been reading these for awhile now, especially since trying to get off Effexor XR. I have been on Effexor XR 225 milligrams for about 6 years after an extremely difficult 6 months at the time resulting in major depression and anxiety with panic attacks.  To me, Effexor XR with an occasional alprazolam 0.25 milligrams (Xanax) had been the miracle drugs and saved my life.  I take my medication every morning anywhere between 8 and 10 a.m. depending on what time I get up.  I have a few of the "common" side effects of Effexor being weight gain (about 20-25 pounds), night sweats, feeling on "cloud 9", brain shocks, tingling, etc.  I am also a lot more forgetful than I have been in the past as well as having trouble "finding" my words.  In the past few months, I have been experiencing "withdrawal-like symptoms" at around 5 p.m. in the afternoon, even though I took my medication that morning.  I also had full blood work recently that showed I had abnormal lab values in my liver function tests, my alkaline phosphatase.  It made me a little concerned, so after talking to multiple people (who all hated the fact that I was on Effexor) and 2 of  my doctors, I decided maybe I should wean off the medication and try something different - Wellbutrin.  I weaned myself off the Effexor over a 2-month period and took my last dose of 37.5 milligrams 5 days ago.  I only took the 37.5 milligram dose for about 5 days, and then decided I was good since I was not having the "brain shocks", tingles in my fingers, etc.  Over the past 5 days, I have had 3 extreme panic attacks where I almost called an ambulance, I cannot stop crying, and I feel like the only thing that will make me feel better is to take a sledge hammer to anything that is in my way.  After my third panic attack, I took a 37.5 milligram Effexor and within the next few minutes felt amost instanteously better.  Now I am having second thoughts about ever getting off of it.  I was already used to the side effects since I have been on the medication for so long.  I feel like I'm literally going crazy and I think my husband and kids both think I am also.  I'm not sure exactly what to do, but I know that if I continue on the path I'm on, I will end up divorced and without my kids.  I'm pretty much at a loss right now.  Is there ANYONE out there with any kind of suggestions??  I'm not sure how much longer I can take this.  At this point, my feeling is just to back on the Effexor XR and be happy again.  
4 Responses
Avatar universal
You mentioned: "In the past few months, I have been experiencing withdrawal-like symptoms at around 5 p.m. in the afternoon, even though I took my medication that morning."

I had that issue myself after my 4th year on Effexor. Your body is starting to build up a resistance or tolerance for Effexor (Venlafaxine)

Most people with our kind of Cronic Depression and Anxiety we can only take the same medication for about 3 to 7 years depending on our bodies ability to build resistance to forign chemicals.

That's why you were feeling as if you missed your morning 225Mgs at around evening time. Yes, I know... some doctors will tell you that one can never build up a resistance to AD medication like Effexor. Don't beleive it for a second. Doctors that say that to patients taking this medication need to talk to the hundreds of people I have talked to that have built up resistance to SSRI and SNRI medication.

If you take any medication long enough your body will eventualy find a way to nutralize it.
It's just what our bodies are designed to do.

Effexor is pooping out on you. I suggest swapping it for another AD medication that your body will not recognize. Lexapro was a good switch for me. It took over where the Effexor left off. I also had to add Nortriptilyne (Tri-Cyclic) to the mix and WALA! Just like normal again after about 7 weeks.

As for Welbutrin, some people swear by it. For me Welbutrin was as usless as a sugar pill. Even when I combined it with Effexor it did nothing. Welbutrin seems to work better for people that need that Doapamine boost.

Hope you find a new med soon.
410475 tn?1262945967
go to the Addiction, substance abuse fourm they have people getting off all kinds of rx drugs and they have a thing called the 'thomas recipie' and lots of people get a lot of help there.
Avatar universal
Thank you very much for responding.  Looking through other blogs, I noticed that not many people had been on Effexor for more than a year or so, so I wasn't sure anyone else dealt with what I was going through.  I was prescribed Lexapro by my psychiatrist, but I thought I might be too much like Effexor and not work for me, which is why I took the Wellbutrin.  Well after having an extremely explosive episode last night, I have definitely decided that I am going to get on the Lexapro and keep my fingers crossed that it works.  My mother and best friend have been on my back for years trying to get me off Effexor (and off everything for that matter) and want me to try other "home remedies".  I finally told them yesterday to back off.  Only a person going through this depression/anxiety knows what it feels like.  Everyone wants to diagnose me as just being "stressed out" since I don't have the "typical" depression of crying and such.  My depression is extreme anger and not being able to control my "fits".  I wish the Effexor still worked for me, but hopefully the Lexapro will do for me what it did for you.  Thanks so much for writing back.  Wish me luck!
Avatar universal
Sounds like your on the right track! Try not to freak out about it too much. Trust me you will feel better again, it just takes time to find another medication that will work for you.

I know the med changes are really hard. There's the time in between meds when your waiting for the new one to work that's really hard. My P-doc allows me to take Xanax during med changes just to get me over the hump untill my new meds kick in. It helps take the edge off until you get right again. Just be cautious because Xanax can be addictive if abused.

Just try not to get too discouraged. Look at me.. I had to take both Lexapro and Nortriptilyne just to feel better after my Effexor pooped out. If someone as messed up as me can get back to feeling normal then I know you can too. It just takes time and faith that you will eventually feel better.

Just keep in mind that Depression is a beast and this beast only makes you feel hopeless, it can't truly destroy hope no matter how much it wants to.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.